Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 140, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 22, 2020, 4:10 PM CDT for Wayne County, Mississippi; Choctaw County, Washington County, Alabama. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2020, 4:10 PM CDT (21:10 UTC)
- Expired
- May 22, 2020, 5:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Choctaw County, AL, Washington County, AL, Wayne County, MS
The radar
The Mobile radar (KMOB), 122 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 699 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
898
WUUS54 KMOB 222110
SVRMOB
ALC023-129-MSC153-222215-
/O.NEW.KMOB.SV.W.0140.200522T2110Z-200522T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
410 PM CDT Fri May 22 2020
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Southwestern Choctaw County in southwestern Alabama...
Northwestern Washington County in southwestern Alabama...
Northeastern Wayne County in southeastern Mississippi...
* Until 515 PM CDT.
* At 410 PM CDT, a severe thunderstorm was located over Waynesboro,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Waynesboro, Silas and Gilbertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3178 8816 3177 8816 3175 8814 3164 8831
3156 8858 3170 8871 3187 8858 3190 8847
3199 8846
TIME...MOT...LOC 2110Z 229DEG 21KT 3167 8862
HAIL...0.88IN
WIND...60MPH
$$
CGAL3 follow-up statements
582
WWUS54 KMOB 222135
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
435 PM CDT Fri May 22 2020
ALC023-129-MSC153-222215-
/O.CON.KMOB.SV.W.0140.000000T0000Z-200522T2215Z/
Choctaw AL-Washington AL-Wayne MS-
435 PM CDT Fri May 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN CHOCTAW...NORTHWESTERN WASHINGTON AND NORTHEASTERN
WAYNE COUNTIES...
At 434 PM CDT, a severe thunderstorm was located 9 miles west of
Silas, or 10 miles northeast of Waynesboro, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Silas and Gilbertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3178 8816 3177 8816 3175 8814 3164 8831
3159 8848 3168 8857 3189 8850 3190 8847
3199 8846
TIME...MOT...LOC 2134Z 229DEG 21KT 3176 8849
HAIL...0.88IN
WIND...60MPH
$$
CGAL519
WWUS54 KMOB 222147
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
447 PM CDT Fri May 22 2020
MSC153-222157-
/O.CAN.KMOB.SV.W.0140.000000T0000Z-200522T2215Z/
Wayne MS-
447 PM CDT Fri May 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 3178 8816 3177 8816 3175 8814 3169 8823
3162 8838 3161 8840 3176 8845 3192 8835
TIME...MOT...LOC 2147Z 229DEG 21KT 3181 8842
$$
ALC023-129-222215-
/O.CON.KMOB.SV.W.0140.000000T0000Z-200522T2215Z/
Choctaw AL-Washington AL-
447 PM CDT Fri May 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN CHOCTAW AND NORTHWESTERN WASHINGTON COUNTIES...
At 447 PM CDT, a severe thunderstorm was located 6 miles northwest of
Silas, or 16 miles northeast of Waynesboro, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Silas and Gilbertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3178 8816 3177 8816 3175 8814 3169 8823
3162 8838 3161 8840 3176 8845 3192 8835
TIME...MOT...LOC 2147Z 229DEG 21KT 3181 8842
HAIL...0.88IN
WIND...60MPH
$$
CGAL870
WWUS54 KMOB 222207
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
507 PM CDT Fri May 22 2020
ALC023-129-222216-
/O.EXP.KMOB.SV.W.0140.000000T0000Z-200522T2215Z/
Choctaw AL-Washington AL-
507 PM CDT Fri May 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHOCTAW AND
NORTHWESTERN WASHINGTON COUNTIES WILL EXPIRE AT 515 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3178 8816 3177 8816 3175 8814 3169 8823
3162 8838 3161 8840 3176 8845 3192 8835
TIME...MOT...LOC 2206Z 229DEG 21KT 3188 8833
$$
CGALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:03 PM CDT, 7 minutes earlier.
Area forecast discussion, May 22, 4:03 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Mobile AL 403 PM CDT Fri May 22 2020 .NEAR TERM UPDATE /Now Through Saturday/...Ridging, both surface and aloft continues to nose into the area from the east tonight and Saturday. Deeper moisture is gradually returning to the region in the predominately south to southeast flow, especially over out western counties (ie- interior southeast Mississippi). With this increasing moisture, with daytime heating we have some scattered showers and thunderstorms across the region this afternoon which will continue into the early evening hours before dissipating. Our daily wet microburst checklist came up with a Moderate Risk, so a few of the storms could produce some strong gusty winds, but the overall severe threat is low (although a few storms may may produce a few brief severe wind gusts). By mid evening, most of the convection will have ended and look for generally rain free conditions tonight (with perhaps a few coastal showers late). Expect another round of scattered showers and thunderstorms again tomorrow as the same pattern continues. Lows tonight will range from the mid and upper 60s over interior locations to the lower 70s at the coast. Highs on Saturday will continue to be summer like, with most interior locations climbing into the lower 90s with mid and upper 80s closer to the coast and some low to mid 80s along the immediate beaches. /12 && .SHORT TERM /Saturday night Through Monday night/...An upper level ridge will continue to build from the western Atlantic across the southeast states. An upper level longwave trough will meanwhile slowly move eastward across the Intermountain West/Four Corners Region toward the Plains. A surface ridge of high pressure will also extend over the western Atlantic and eastern CONUS. Despite the upper ridging, plenty of deep layer moisture combined with daytime heating will lead to the development of scattered showers and thunderstorms Sunday afternoon. The upper trough will slowly progress eastward on Monday, leading to an uptick in showers and thunderstorm chances across the area. A few storms will be capable of producing strong wind gusts each afternoon as MLCAPE values range as high as 1500-2500 J/KG along with DCAPE values around or slightly above 1000 J/KG. Warm and muggy conditions otherwise continue through the period. /13 && .EXTENDED TERM /Tuesday Through Friday/...The southern portion of the upper trough to our west will cutoff into an upper low which will meander over Texas through Friday. As this occurs, an upper ridge that had built over the eastern CONUS shifts east over the western Atlantic, leading to weak height falls aloft over the region. At the surface, high pressure over the western Atlantic maintains onshore flow throughout the period, which continues to supply Gulf moisture to the region. The resulting overall pattern will be unsettled, with showers and storms possible throughout the period in a moderately unstable but weakly-sheared environment. The activity will be most concentrated during peak daytime heating with a focus along the inland advancing sea breeze. However, at least isolated pops continue overnight due to weak forcing downstream from the upper low and a continue moist and unstable airmass. Stronger storms during peak heating hours could produce frequent lightning and gusty winds, but due to weak shear the overall severe threat remains low through the period. Temperatures remain fairly steady throughout the extended term. Highs reach the mid to upper 80s each afternoon. Lows only dip into the mid to upper 60s (low 70s along immediate coast) each night. /13 && .MARINE...A surface ridge of high pressure stretching west over the southeastern states and the northern Gulf of Mexico will continue to bring a light to moderate onshore flow to the marine area through the weekend into the early coming week. The persistent onshore flow will bring little change in seas over the weekend, but gradually building of seas over the open Gulf waters by the middle part of next week. This increase in seas, from around 1 to 2 feet early in the period to around 3 to 4 feet late in the period will be due to the persistent and long fetch of southeasterly flow, as well as the the development of a storm system to the west of the marine area over Texas. Expect a chance of showers and thunderstorms to periodically occur through the period, especially early next week during the late night and early morning hours. /12 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, May 22, 5:51 AM CDT, 10 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 551 AM CDT Fri May 22 2020 ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-231100- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland- Wayne-Perry-Greene-Stone-George- 551 AM CDT Fri May 22 2020 This Hazardous Weather Outlook is for south central Alabama, southwest Alabama, northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop later this morning though the afternoon. A few may contain gusty winds and locally heavy rains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ALZ265-266-FLZ202-204-206-231100- Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal- Okaloosa Coastal- 551 AM CDT Fri May 22 2020 This Hazardous Weather Outlook is for southwest Alabama and northwest Florida. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A MODERATE risk of rip currents is expected along the beaches of Alabama and northwest Florida panhandle this weekend through Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ630>636-650-655-670-675-231100- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 551 AM CDT Fri May 22 2020 This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time.
In the hours before
Special weather statement, May 22, 2:32 PM CDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Mobile AL 232 PM CDT Fri May 22 2020 ALZ057-222015- Butler AL- 232 PM CDT Fri May 22 2020 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... NORTHWESTERN BUTLER COUNTY UNTIL 315 PM CDT... At 232 PM CDT, the strong thunderstorm was located 10 miles west of Greenville, moving north at 20 mph. Wind gusts of 40 to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Butler County. LAT...LON 3170 8676 3174 8691 3196 8691 3196 8650 TIME...MOT...LOC 1932Z 201DEG 19KT 3179 8679
Special weather statement, May 22, 3:31 PM CDT, 39 minutes before
Special Weather Statement National Weather Service Mobile AL 331 PM CDT Fri May 22 2020 MSZ067-075-076-222130- Perry MS-Greene MS-Wayne MS- 331 PM CDT Fri May 22 2020 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... NORTHEASTERN PERRY...SOUTHWESTERN WAYNE AND NORTHWESTERN GREENE COUNTIES UNTIL 430 PM CDT... At 330 PM CDT, the strong thunderstorm was located 9 miles northeast of Richton, moving north at 15 mph. Nickel size hail and wind gusts of 45 to 55 mph will be possible with this storm. Locations impacted include... Clara. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3136 8876 3139 8894 3171 8894 3166 8860 TIME...MOT...LOC 2030Z 197DEG 11KT 3145 8884 CGAL
Special weather statement, May 22, 3:33 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
333 PM CDT Fri May 22 2020
ALZ058-222130-
Crenshaw AL-
333 PM CDT Fri May 22 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
CRENSHAW COUNTY UNTIL 430 PM CDT...
At 333 PM CDT, the strong thunderstorm was located 4 miles northwest
of Rutledge, or 6 miles northwest of Luverne, moving northeast at 15
mph.
Nickel size hail and wind gusts of 45 to 55 mph will be possible with
this storm.
Locations impacted include...
Rutledge and Petrey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3168 8635 3174 8645 3197 8628 3196 8619
3193 8618 3189 8617 3186 8618 3183 8618
3181 8620 3179 8620 3179 8615
TIME...MOT...LOC 2033Z 223DEG 12KT 3177 8636
CGALSpecial weather statement, May 22, 3:42 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
342 PM CDT Fri May 22 2020
ALZ051-MSZ067-222145-
Choctaw AL-Wayne MS-
342 PM CDT Fri May 22 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL CHOCTAW AND NORTHEASTERN WAYNE COUNTIES UNTIL 445 PM CDT...
At 342 PM CDT, the strong thunderstorm was located 9 miles south of
Crandall, or 12 miles northeast of Waynesboro, moving northeast at 20
mph.
Nickel size hail and wind gusts of 45 to 55 mph will be possible with
this storm.
Locations impacted include...
Gilbertown and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3195 8819 3173 8853 3185 8868 3190 8847
3210 8845
TIME...MOT...LOC 2042Z 230DEG 16KT 3184 8855
CGALLocal storm report, May 22, 3:44 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
344 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 6 W HONORAVILLE 31.85N 86.50W
05/22/2020 BUTLER AL PUBLIC
TREES DOWN AND SMALL HAIL ALSO REPORTED.
&&
JCSpecial weather statement, May 22, 3:59 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
359 PM CDT Fri May 22 2020
ALZ055>057-222200-
Monroe AL-Conecuh AL-Butler AL-
359 PM CDT Fri May 22 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL BUTLER...NORTHEASTERN MONROE AND NORTH CENTRAL CONECUH
COUNTIES UNTIL 500 PM CDT...
At 359 PM CDT, the strong thunderstorm was located 7 miles southeast
of Beatrice, or 15 miles northeast of Monroeville, moving northeast
at 15 mph.
Nickel size hail and wind gusts of 45 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central
Butler, northeastern Monroe and north central Conecuh Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3170 8675 3152 8708 3165 8727 3183 8708
3183 8691
TIME...MOT...LOC 2059Z 231DEG 11KT 3166 8711
CGALThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:06 PM CDT | Special Weather Statement | MOB | Wayne | 54 min |
| May 22, 3:31 PM CDT | Special Weather Statement | MOB | Wayne | 59 min |
| May 22, 10:23 AM CDT | Special Weather Statement | MOB | Washington | 52 min |
| May 22, 1:38 PM CDT | Special Weather Statement | MOB | Wilcox | 52 min |
| May 22, 1:55 PM CDT | Severe Thunderstorm Warning | MOB | Monroe, Wilcox | 65 min |
| May 22, 2:17 PM CDT | Special Weather Statement | MOB | Clarke | 43 min |
| May 22, 2:32 PM CDT | Special Weather Statement | MOB | Butler | 43 min |
| May 22, 2:44 PM CDT | Severe Thunderstorm Warning | MOB | Butler | 46 min |
| May 22, 2:58 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 62 min |
| May 22, 3:02 PM CDT | Severe Thunderstorm Warning | MOB | Monroe | 43 min |
| May 22, 3:15 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 29 min |
| May 22, 3:33 PM CDT | Special Weather Statement | MOB | Crenshaw | 57 min |
| May 22, 3:42 PM CDT | Special Weather Statement | MOB | Choctaw | 63 min |
| May 22, 3:45 PM CDT | Severe Thunderstorm Warning | MOB | Crenshaw | 60 min |
| May 22, 3:59 PM CDT | Special Weather Statement | MOB | Conecuh | 61 min |
| May 22, 4:18 PM CDT | Special Weather Statement | MOB | Crenshaw | 57 min |
| May 22, 5:10 PM CDT | Special Weather Statement | MOB | Crenshaw | 50 min |
| May 22, 5:17 PM CDT | Special Weather Statement | MOB | Wilcox | 43 min |
| May 22, 5:24 PM CDT | Special Weather Statement | MOB | Conecuh | 36 min |
| May 22, 6:07 PM CDT | Special Weather Statement | MOB | Wilcox | 53 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.